Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 200, NWS Denver/Boulder, CO

August 5, 2009Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2009, 5:40 PM MDT for Park County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2009, 5:40 PM MDT (23:40 UTC)
Expired
Aug 5, 2009, 6:28 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4713 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:00 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 3:00 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED AUG 5 2009

.SHORT TERM...ANOTHER AFTERNOON WITH LIMITED CONVECTION...THE
ACTIVITY CURRENTLY CONFINED TO THE FOOTHILLS AND PARK COUNTY. PLAINS
REGION HAD STABILIZED BEHIND EASTERLY SURGE WHICH PASSED OVER AREA
LATE DURING THE MORNING. CURRENT LAPS ANALYSIS SHOWING QUITE A BIT
OF CIN TO OVERCOME BEFORE STORMS COULD SURVIVE ACROSS PLAINS. WATER
VAPOR LOOPS SUGGEST A WEAK SHORTWAVE MOVING INTO SOUTH CENTRAL
COLORADO WHICH SEEMS TO BE TRACKING EASTWARD AND MAY NOT HAVE MUCH
AFFECT ON CWA. SO ITS LOOKING LIKE STORM INITIATION WILL NEED TO
RELY UPON OUTFLOW BOUNDARIES FROM THE FOOTHILL STORMS OR ANY STORMS
WHICH DEVELOP ACROSS SOUTHEAST WYOMING. LATEST VISIBLE SATELLITE
SHOWING LINE OF CUMULUS FORMING ALONG A BOUNDARY ACROSS WESTERN
LOGAN...WESTERN WASHINGTON AND NORTHERN LINCOLN COUNTIES WHICH COULD
ALSO PROVIDE A FOCUS FOR STORM DEVELOPMENT. FORECAST SOUNDINGS
THROUGH 03Z SHOW THE HIGHER CAPES OF 2000-3000 J/KG EAST OF THE
ABOVE MENTIONED BOUNDARY...WITH AROUND 1500 J/KG ELSEWHERE. IF CIN
IS ERODED...SHOULD SEE SOME STORMS ACROSS PLAINS DURING THE
EVENING...WITH THE POTENTIAL FOR A FEW STORMS TO REACH SEVERE
LIMITS. BEST CHANCE FOR SEVERE STORMS SETTING UP EAST OF A FORT
MORGAN TO LIMON LINE...IN AREA WHERE BEST SHEAR AND CAPE EXPECTED.
STRONG WINDS...HAIL AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS
AIRMASS DRIER ACROSS MOUNTAINS AND ALONG FOOTHILLS...SO STORMS THERE
TO PRODUCE GUSTY OUTFLOW WINDS AND LIGHT TO MODERATE RAINFALL.
STORMS SHOULD END AROUND MIDNIGHT AS AIRMASS STABILIZES...THOUGH A
FEW STORMS COULD LINGER A FEW HOURS BEYOND MIDNIGHT OVER THE FAR
NORTHEAST CORNER. ON THURSDAY...THE UPPER LEVEL RIDGE CURRENTLY OVER
NEW MEXICO SHIFTS EAST WITH FLOW ALOFT BECOMING SOUTHWEST. THIS WILL
ALLOW FOR AN INCREASE IN MOISTURE...MAINLY MID LEVELS...ACROSS CWA.
MODELS HINT WEAK SHORTWAVE AND SOME QG ASCENT MOVING ACROSS AREA
DURING THE AFTERNOON. INSTABILITY AND ASCENT ENOUGH TO GET STORMS
GOING INITIALLY ACROSS MOUNTAINS...SO THE CHANCE POPS THERE LOOKS
GOOD. ACROSS PLAINS...FORECAST SOUNDINGS INDICATE CAPES AROUND
1500 J/JG ALONG FOOTHILLS DURING THE AFTERNOON WITH 2500-3000 J/KG
OVER THE NORTHEAST CORNER. SOUNDINGS ALSO SHOW SOME CIN...BUT WOULD
EXPECT THAT TO ERODE WITH THE PASSING SHORTWAVE. INCREASED POPS TO A
CHANCE ALONG THE ELEVATED AREAS OF FOOTHILLS AND PALMER DIVIDE. LEFT
THE 20 PERCENT POPS ELSEWHERE ACROSS PLAINS FOR NOW. GUIDANCE SHOWS
HIGHS IN THE LOWER 90S...LOOKING REASONABLE AT THIS POINT GIVEN
THICKNESS PROGS. ADJUSTED TEMPERATURE GRIDS A BIT.

.LONG TERM...FOR THURSDAY NIGHT...SUBTROPICAL MOISTURE IN THE MID
AND UPPER LEVELS COUPLED WITH LOW LEVEL MSTR ON THE NERN PLAINS WILL
KEEPS HIGH PW VALUES IN PLACE.  THU NIGHT...PW VALUES IN THE 1 TO
1.25 INCH RANGE.  THIS MAY BE THE BEST CHC FOR PCPN FOR THE URBAN
CORRIDOR AND ADJACENT PLAINS FOR THE NEXT SEVERAL DAYS.  ON FRIDAY
...PW VALUES START TO DCRS.  THE SUBTROPICAL MSTR CIRCULATING AROUND
THE RIDGE WILL BEGIN SHIFTING EAST WITH THE RIDGE ITSELF.  ENUF MSTR
AROUND TO KEEP SCT TSTMS IN THE MTNS FRIDAY AFTN AND EVENING...WITH
SLGT CHC POPS ELSEWHERE.  THE NAM12 DOES APPEAR TO DRY THINGS OUT
SOONER VS LATER SO EVEN THIS MAY BE TOO OPTIMISTIC.  BY LATE FRIDAY
NIGHT...MSTR AND THE SFC AND ALOFT WILL DCRS SIGNIFICANTLY AS THE
FLOW ALOFT BECOMES MORE WSWLY.  THIS IS IN RESPONSE TO THE UPPER
LEVEL TROF OVER SRN IDAHO WHICH IS PROGGED TO MOVE INTO ERN MONTANA
BY SATURDAY.  FCST SOUNDINGS ALMOST NIL ON ANY CAPE FOR THE REGION
ON SATURDAY AND SUNDAY WITH NO QPF GENERATED BY THE NORMALLY WET
GFS.  FOR THIS REASON OPTED TO DROP THE MENTION OF THUNDERSTORMS
ALTOGETHER FOR BOTH SATURDAY AND SUNDAY.  A BROAD RIDGE IS PROGGED
TO SPREAD ACROSS THE SOUTHERN U.S. BY THE START OF NEXT WEEK...WITH
THE RIDGE EVENTUALLY SETTING UP OVER NEW MX ON TUESDAY.  NO APPARANT
CONNECTION TO ANY MSTR CHANNEL ESTABLISHED ON MONDAY OR TUESDAY.  IN
ANY EVENT WL HOLD ONTO TOKEN 10 PERCENT POPS AT LEAST ONE MORE DAY
AND SEE HOW THE NEXT COUPLE OF RUNS HANDLE THE PATTERN FOR NEXT
WEEK.

.LONG TERM...DO NOT SEE ANY NEED TO MAKE ANY CHANGES TO THE CURRENT
FORECAST PACKAGE.  MODELS ARE CONTINUING WITH THE IDEA OF INCREASING
MID-LEVEL MOISTURE OVER THE STATE ON THURSDAY AS THE UPPER LEVEL
RIDGE SLIDES EASTWARD IN RESPONSE TO THE UPPER LOW COMING ONSHORE
OVER NORTHERN CALIFORNIA.  SCATTERED POPS OVER THE MOUNTAINS AND
ISOLATED POPS ON THE PLAINS LOOKS SUFFICIENT FOR NOW.  FRIDAY MAY
ALSO SEE ENOUGH MID-LEVEL MOISTURE STILL IN PLACE FOR ANOTHER ROUND
OF SHOWERS IN THE AFTERNOON.  HOWEVER...THE ECMWF IS HINTING AT A
DRIER AIRMASS ALREADY MOVING OVER THE STATE BY FRIDAY AFTERNOON.
UNCERTAINTY RELATED TO WHEN THE DRIER SOUTHWESTERLY FLOW ALOFT
SPREADS ACROSS THE FORECAST AREA MEANS THAT WE WILL STICK WITH THE
10-30 PERCENT POPS FOR NOW.  AFTER FRIDAY...IT LOOKS LIKE A MUCH
DRIER AIRMASS CONTINUING OVER THE STATE AS SOUTHWESTERLY FLOW ALOFT
PREVAILS.  CONDITIONS MAY ALSO BE WINDIER...LEADING TO ADDITIONAL
FIRE WEATHER CONSIDERATIONS THROUGH THE WEEKEND.  FOR THE TIME
BEING THE CONTINUED WARM TEMPERATURES WITH HIGHS ON THE PLAINS IN
THE LOWER 90S MAKES THE BEST FORECAST.  AT SOME POINT NEXT WEEK
ENOUGH MID-LEVEL MOISTURE WILL RETURN UNDER THE UPPER RIDGE TO BRING
AFTERNOON SHOWERS BACK INTO THE FORECAST.

&&

.AVIATION...ISOLATED THUNDERSTORMS ALONG FOOTHILLS AND PALMER
DIVIDE...WEST AND SOUTH OF THE DENVER AREA. A FEW STORMS COULD
AFFECT AREA AIRPORTS THROUGH AROUND 05Z...WITH GUSTY OUTFLOW WINDS
TO AROUND 40 KTS. VFR CONDITIONS AND VISUAL APPROACHES TO PREVAIL
THROUGH TONIGHT. EASTERLY SURFACE WINDS TO PERSIST THROUGH 04Z...
WITH DRAINAGE PATTERN DEVELOPING THEREAFTER. WINDS TO SHIFT TO A
SOUTHERLY DIRECTION DURING THE AFTERNOON. A SLIGHT CHANCE FOR STORMS
AFTER 18Z THURSDAY...MAINLY WEST AND SOUTH OF DENVER AREA. GUSTY
OUTFLOW WINDS COULD AFFECT AREA AIRPORTS. OTHERWISE...VFR CONDITIONS
TO PERSIST THROUGH THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/COOPER
Hazardous weather outlook, Aug 5, 10:58 AM MDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT WED AUG 05 2009

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT WED AUG 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS...AND THEN SPREAD EASTWARD ACROSS THE PLAINS DURING THE
AFTERNOON AND EVENING. THE STORMS WILL PRODUCE STRONG AND GUSTY
WINDS UP TO 50 MPH AND LIGHT TO MODERATE RAINFALL. INSTABILITY AND
WIND SHEAR IS EXPECTED TO INCREASE ACROSS THE FAR NORTHEAST CORNER.
AS A RESULT...A FEW STORMS EAST OF A LINE FROM A STERLING TO AKRON
LINE COULD BECOME SEVERE AFTER 3 PM WITH LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS ON THURSDAY AND FRIDAY AFTERNOON.  GUSTY
WINDS AND BRIEF HEAVY RAINS WILL BE THE PRIMARY THREATS FROM THESE
STORMS.  DRIER AND BREEZIER CONDITIONS ARE EXPECTED TO DEVELOP OVER
THE WEEKEND AS TEMPERATURES REMAIN AROUND SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:22 PM MDTSevere Thunderstorm WarningBOUPark23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.